Alert archive / Indiana / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 23, 2023, 7:05 PM EDT for Franklin County, Ripley County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2023, 7:05 PM EDT (23:05 UTC)
- Expired
- Jul 23, 2023, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, IN, Ripley County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:30 PM EDT | FLOOD | Oldenburg, IN | Minor flooding reported. Corrected from earlier flooding report in Riverlea. |
| Jul 23, 7:44 PM EDT | FLASH FLOOD | 3 Se Batesville, IN | Flash flooding in prone areas between Batesville and Sunman. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WGUS51 KILN 232305
FFWILN
INC047-137-240215-
/O.NEW.KILN.FF.W.0009.230723T2305Z-230724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
705 PM EDT Sun Jul 23 2023
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Western Franklin County in southeastern Indiana...
Northeastern Ripley County in southeastern Indiana...
* Until 1015 PM EDT.
* At 705 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Between 1.5 and 2 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Batesville, Oldenburg, Lake Santee, Sunman, Metamora, Laurel,
Peppertown, Hamburg, Huntersville, Buena Vista, Interstate 74 at
State Route 101, Penntown and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3951 8530 3950 8509 3930 8507 3918 8510
3929 8530
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
972
WGUS71 KILN 232345
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
745 PM EDT Sun Jul 23 2023
INC047-137-240215-
/O.CON.KILN.FF.W.0009.000000T0000Z-230724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IN-Ripley IN-
745 PM EDT Sun Jul 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS
EVENING FOR WESTERN FRANKLIN IN AND NORTHEASTERN RIPLEY COUNTIES IN
SOUTHEASTERN INDIANA...
At 745 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts of 1 to 2 inches are possible. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that may experience flash flooding include...
Batesville, Oldenburg, Lake Santee, Sunman, Metamora, Laurel,
Peppertown, Hamburg, Huntersville, Buena Vista, Interstate 74 at
State Route 101, Penntown and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3951 8530 3950 8509 3930 8507 3918 8510
3929 8530
FLASH FLOOD...RADAR INDICATED
$$684
WGUS71 KILN 240209
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
1009 PM EDT Sun Jul 23 2023
INC047-137-240219-
/O.EXP.KILN.FF.W.0009.000000T0000Z-230724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IN-Ripley IN-
1009 PM EDT Sun Jul 23 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM EDT THIS EVENING FOR
WESTERN FRANKLIN IN AND NORTHEASTERN RIPLEY COUNTIES IN SOUTHEASTERN
INDIANA...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3951 8530 3950 8509 3930 8507 3918 8510
3929 8530
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:58 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 23, 3:58 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 358 PM EDT Sun Jul 23 2023 .SYNOPSIS... Temperatures will be heating up this week. A mid-level disturbance and weak surface low will generate showers and thunderstorms Monday afternoon and evening. While a few afternoon and evening storms cannot be ruled out later in the week, the next better chance of showers and thunderstorms will hold off Friday night and Saturday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Well defined short wave in Indiana will push across the area this evening. Scattered showers and storms will continue early and then diminish fairly quickly with the loss of heating. Clouds will decrease as well. However may see some additional clouds start to move in before daybreak as another weak short wave moves southeast. Lows will drop into the lower mid 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... 12Z guidance has picked up on yet another short wave dropping southeast into the area Monday afternoon. This is inducing a weak surface low over Indiana. CAPE is forecast to be over 2000 J/kg. So expecting showers and storms to develop and move across the area during the afternoon and evening before pushing southeast out of the region. At this point, expect greater coverage to be in the western counties. Shear is marginal, but there could be a few stronger storms. Highs will generally be in the mid 80s with lows in the mid 60s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... The previously mentioned (albeit, weak) shortwave, best seen around 700H will be moving through the larger flow and approaching the area Tuesday. It appears that this wave will continue to weaken as it reaches the Ohio Valley region with its associated surface disturbance losing organization as well- precipitation from this looks to arrive Tuesday evening into Wednesday (again, without much organization to it). Despite the weakening trend, this still acts to set up a gradient between the decaying disturbance to our west and an area of high pressure off to our southeast- effectively sandwiching us under low level southwesterly flow stemming from the Gulf of Mexico. As warm, moist air flows into the region our temperatures and dew points increase. Highs from Wed- Fri reach the low 90s, but "feels-like" will end up being mid to upper 90s. Overnight lows only fall to the low/mid 70s. While this is occurring near the surface, aloft a more zonal set up develops as a broad area of high pressure and weak flow takes hold over much of southern CONUS with areas of low pressure over Canada. Additional shortwaves moving through the larger flow will likely keep rounds of showers/storms in the forecast- although there is no strong signal on any particular system. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Isolated to scattered showers along with a few thunderstorms will track across the region early in the period. Any reduction in visibility is expected to be brief. This will dissipate towards 00Z. VFR cloud deck will diminish but perhaps a few hours later. Cannot rule out some visibility restrictions at KLUK late tonight. More high-based cumulus will develop during the latter part of the period. OUTLOOK...Thunderstorms are possible Monday afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...CA AVIATION...
Hazardous weather outlook, Jul 23, 3:22 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 322 PM EDT Sun Jul 23 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-240900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 322 PM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The heat index will approach 100 on Wednesday, Thursday, and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 4:19 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
419 PM EDT Sun Jul 23 2023
OHZ055-232045-
Franklin OH-
419 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL FRANKLIN
COUNTY THROUGH 445 PM EDT...
At 419 PM EDT, a strong thunderstorm was located over Grove City,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Columbus, Reynoldsburg, Grove City, Upper Arlington, Gahanna,
Worthington, Bexley, Groveport, Ohio State University, Whitehall,
Grandview Heights, Obetz, Urbancrest, Valleyview, Marble Cliff,
Riverlea, Brice, Port Columbus Airport, Blacklick Estates and
Clintonville.
This includes the following Interstates...
I-70 in Ohio between mile markers 92 and 111.
I-71 in Ohio between mile markers 94 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3980 8305 3981 8314 3990 8324 4011 8301
3994 8281 3991 8281 3991 8280 3990 8280
TIME...MOT...LOC 2019Z 228DEG 15KT 3987 8312
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 23, 4:39 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
439 PM EDT Sun Jul 23 2023
OHZ045-046-054-055-232115-
Delaware OH-Madison OH-Franklin OH-Union OH-
439 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN, WESTERN
DELAWARE, NORTHEASTERN MADISON AND SOUTHEASTERN UNION COUNTIES IN
CENTRAL OHIO THROUGH 515 PM EDT...
At 439 PM EDT, a strong thunderstorm was located over Dublin, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Grove City, Delaware,
Upper Arlington, Gahanna, Hilliard, Marysville, Worthington, Bexley,
Powell, Groveport, Plain City, Minerva Park, New California, Polaris,
Ohio State University and Easton.
This includes the following Interstates...
I-70 in Ohio between mile markers 89 and 111.
I-71 in Ohio between mile markers 95 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3994 8279 3994 8281 3991 8281 3991 8280
3987 8280 3981 8313 4034 8337 4041 8308
TIME...MOT...LOC 2039Z 254DEG 14KT 4010 8316
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 23, 4:58 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
458 PM EDT Sun Jul 23 2023
INZ050-232130-
Wayne IN-
458 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE COUNTY THROUGH
530 PM EDT...
At 458 PM EDT, a strong thunderstorm was located near Hagerstown,
moving southeast at 40 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Dublin, Franklin, Greens Fork, East Germantown, Economy, Mount
Auburn, Jacksonburg, Interstate 70 at Exit 145 and Williamsburg.
This includes I-70 in Indiana between mile markers 134 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3987 8522 3987 8520 4001 8520 4001 8499
3994 8490 3975 8498 3978 8518 3979 8518
3979 8521 3980 8522
TIME...MOT...LOC 2058Z 326DEG 34KT 3999 8518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPHLocal storm report, Jul 23, 5:01 PM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
501 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Hail 1 N Upper Arlington 40.04N 83.07W
07/23/2023 E1.00 inch Franklin OH Public
Report from mPING: Quarter (1.00 in.).
&&Special weather statement, Jul 23, 5:13 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
513 PM EDT Sun Jul 23 2023
OHZ046-056-232145-
Licking OH-Delaware OH-
513 PM EDT Sun Jul 23 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DELAWARE AND
NORTHWESTERN LICKING COUNTIES THROUGH 545 PM EDT...
At 512 PM EDT, a strong thunderstorm was located near Sunbury, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Delaware, Sunbury, Ashley, Polaris, Galena, Hartford, Interstate 71
at US Route 36/State Route 37, Alum Creek State Park, Delaware State
Park, Leonardsburg, Olive Green and Kilbourne.
This includes I-71 in Ohio between mile markers 122 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4014 8298 4042 8309 4044 8303 4042 8301
4041 8293 4036 8293 4036 8292 4035 8274
4028 8275 4027 8259
TIME...MOT...LOC 2112Z 239DEG 24KT 4026 8296
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPHLocal storm report, Jul 23, 6:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT SUN JUL 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG POWELL 40.16N 83.07W
07/23/2023 DELAWARE OH 911 CALL CENTER
TREES AND POWERLINES DOWN ACROSS THE COUNTY.
HOUSE HIT BY LIGHTNING.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:58 PM EDT | Special Weather Statement | ILN | Wayne | 32 min |
| Jul 23, 5:06 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Wayne | 39 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union, Wayne | 39 min |
| Jul 23, 6:03 PM EDT | Areal Flood Advisory | ILN | Fayette, Union, Wayne | 3 hr |
| Jul 23, 6:09 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Ripley | 51 min |
| Jul 23, 6:32 PM EDT | Areal Flood Advisory | ILN | Franklin, Ripley | 3 hr |
| Jul 23, 6:57 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Ripley | 48 min |
| Jul 23, 7:59 PM EDT | Special Weather Statement | ILN | Ohio, Ripley | 31 min |
Nearby
Flash Flood Warnings in Indiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.